Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX

October 16, 2000Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 16, 2000, 4:17 PM CDT for Brewster County, Pecos County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 16, 2000, 4:17 PM CDT (21:17 UTC)
Expired
Oct 16, 2000, 4:45 PM CDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 182 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 162117
SVRMAF
TXC043-371-162145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT MON OCT 16 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN TEXAS
  WESTERN PECOS COUNTY IN TEXAS

* UNTIL 445 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER HOVEY...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  HOVEY AND U.S. ROUTE 67 BETWEEN ROUTE 90 AND I-10.

HAIL TO THE SIZE OF DIMES OR LARGER AND WIND GUSTS TO 60 MPH CAN 
BE EXPECTED IN THE WARNED AREA.

LAT...LON 3070 10334 3059 10343 3030 10320 3066 10298

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:20 PM CDT, 57 minutes earlier.

Area forecast discussion, Oct 16, 3:20 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT MON OCT 16 2000

MUCH OF THE SAME AS THE LAST FEW DAYS.  ABUNDANT LOW LEVEL MOISTURE
REMAINS OVER THE AREA.  AREAS ACROSS THE WRN ZONES RECEIVING PLENTY
OF SUNSHINE AND THIS HAS HELP CREATE ENOUGH INSTABILITY FOR SCATTERED
SHOWERS AND THUNDERSTORMS.  THESE SHOWERS AND THUNDERSTORMS WILL
LIKELY DIE OFF DURING THE EARLY EVENING HOURS TONIGHT AS ATMOSPHERE
WILL STABILIZE AGAIN.  WILL LIKELY SEE A RETURN OF LOW CLOUDS
AND FOG TO MANY AREAS EAST OF THE PECOS AS EASTERLY COMPONENT
OF WIND CONTINUES.  FOG WILL LIKELY HANG AROUND THROUGH MIDDAY
TOMORROW.  BEYOND THAT A LOT OF UNCERTAINTY IN THE MODELS AS THEY
COMBINE A S/WV MOVING THROUGH THE FOUR CORNERS REGION AND A S/WV
MOVING ACROSS NORTHERN MEXICO.  THESE TWO S/WVS END UP STALLING OUT
OVER WEST TEXAS.  GIVEN THAT AND THE AMOUNT OF LOW LEVEL MOISTURE IN
PLACE...HAVE INCLUDED SLIGHT CHANCE POPS THROUGH WEDNESDAY FOR WRN
AREAS.

FOR THE EXTENDED...UNTIL THE MOISTURE LEAVES THE AREA AND MEAN UPR
LVL FLOW PATTERNS CHANGE...CONTINUED S/WV ACTIVITY AND MIX OF SUN
AND CLOUDS WILL PROVIDE THE LIFT FOR SLIGHT CHANCE POPS EACH DAY OVER
THE ENTIRE AREA.

MAF  53/74/53/77    22--
LSA  47/73/46/75    22--
E41  57/75/57/77    22--
6R6  61/75/62/77    22--
MRF  50/75/50/76    3322
CNM  48/75/49/77    2222

.MAF...
TX...NONE.
NM...NONE.

MARTIN

In the hours before

Special weather statement, Oct 16, 3:22 PM CDT, 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT MON OCT 16 2000

.SYNOPSIS...
THE COMBINATION OF A WEAK COLD FRONT NEAR THE AREA...ABUNDANT LOW
AND MID LEVEL MOISTURE...AND UPPER LEVEL DISTURBANCES MOVING ACROSS
THE AREA... WILL RESULT IN A CONTINUATION OF WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS
AFTERNOON...TONIGHT...AND TOMORROW.

.THREATS...

THUNDERSTORMS...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT.  THESE THUNDERSTORMS
WILL DEVELOP MAINLY OVER THE MOUNTAINS.  THUNDERSTORMS THAT DO
DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LIMITS...ALTHOUGH SMALL
HAIL AND BRIEF WIND GUSTS TO 50 MILES PER HOUR ARE POSSIBLE WITH
THESE STORMS.  SINCE THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAIN...LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 5:58 PM CDTSevere Thunderstorm WarningMAFReeves, Ward47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.